Wyoming, 2008

Hail in Wyoming, June 19, 2008

June 19, 2008 · NWS CYS · 1 event in 1 county or zone

An isolated severe thunderstorm produced some large hail near Lingle, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated severe thunderstorm produced some large hail near Lingle, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 11:30 AM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 19, 11:30 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1230 PM MDT THU JUN 19 2008

.SHORT TERM...EXPECTING MORE OF THE SAME IN THE SHORT TERM...BUT
THE RIDGE IS INDEED STRENGTHENING AT A SLOW PACE. UPSLOPE FLOW AT
THE SURFACE WILL ENSURE A CHANCE OF STORMS FOR THE REMAINDER OF
THE AFTERNOON AND EVENING. OLD OUTFLOW BOUNDARIES LITTER THE
CWA...SO WILL NOT TOY WITH ADVANCED PLACEMENT OF THESE STORMS...A
BROADBRUSHED SCATTERED WILL COVER IT.  AGAIN...MOISTURE WILL ALLOW
THE FORMATION OF A LOW CLOUD DECK ACROSS THE SOUTHERN PANHANDLE
WITH PATCHY FOG AS WELL. FRIDAY SHOULD SEE EVEN LESS
ACTIVITY...ALTHOUGH ISOLATED STORMS WILL STILL FIRE IN THE MOIST
BOUNDARY LAYER. SATURDAY WILL FINALLY DRY OUT AND WARM UP AS THE
RIDGE MOVES EAST AS IT CONTINUES TO AMPLIFY. THIS SHOULD PUT AN
END TO THE AFTERNOON CONVECTION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
ABOVE NORMAL TEMPERATURES WILL BE PRESENT ACROSS MUCH OF THE AREA
DURING THE EXTENDED TIME FRAME...AS A STRONG UPPER LEVEL RIDGE WILL
BE OVERHEAD. GENERAL SURFACE HIGH PRESSURE WILL BE PRESENT TO THE
EAST OF THE FORECAST AREA...WHICH WILL CONTINUE TO SUPPORT
INCREASED BOUNDARY LAYER MOISTURE AND THE CHANCE FOR CONVECTION TO
DEVELOP IN THE AFTERNOON AND EVENING HOURS EAST OF THE LARAMIE
RANGE. AREAS WEST OF THE LARAMIE RANGE WILL HAVE MUCH MORE LIMITED
MOISTURE PRESENT WHICH SHOULD KEEP SHOWERS AND THUNDERSTORMS FROM
FORMING. WARM 700 MB TEMPERATURES DURING THE PERIOD WILL HELP TO
INHIBIT CONVECTIVE DEVELOPMENT DURING THE PERIOD...BUT FEEL THAT
SLIGHT CHANCES FOR THUNDERSTORMS ARE WARRANTED GIVEN THE SUPPORT
INDICATED IN THE BUFR SOUNDINGS FROM THE FORECAST MODELS.

&&

.AVIATION...MAINLY VFR OUTSIDE OF THE SCATTERED STORMS THIS
AFTERNOON AND EVENING. A LOW DECK SHOULD SET UP ACROSS THE
SOUTHERN PANHANDLE TONIGHT...BUT THE CIGS SHOULD BE AT OT ABOVE
3000 FEET.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....SJC
Hazardous weather outlook, Jun 19, 2:10 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT THU JUN 19 2008

WYZ059-060-202115-
CONVERSE-NIOBRARA-
310 PM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1000 PM MDT FOR
A SCATTERED COVERAGE OF THUNDERSTORMS WHICH WILL CONTINUE TO DEVELOP
ALONG THE NORTHERN LARAMIE RANGE EARLY THIS AFTERNOON AND THEN
SPREAD EAST THROUGH THE EVENING. SOME OF THE STORMS WILL PRODUCE
HAIL...STRONG WIND GUSTS AND HEAVY RAIN. IN GENERAL...MOST OF THE
HAIL THAT FALLS WILL BE SMALL AND WIND GUSTS WILL BE UP TO 50 MPH.
ALL OF THE ACTIVITY WILL MOVE TO THE SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE FOR SOUTHEAST WYOMING EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ061>070-202115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
310 PM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVER FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE BY
LATE AFTERNOON AND CONTINUE THROUGH THIS EVENING. A FEW OF THE
STORMS WILL PRODUCE SEVERE WEATHER WITH LARGE HAIL...STRONG WINDS
AND HEAVY RAIN...ESPECIALLY OVER THE PANHANDLE. HEAVY RAINFALL
OVER PORTIONS OF SCOTTS BLUFF AND SIOUX COUNTIES...WHERE HEAVY
RAIN FELL WEDNESDAY EVENING...MAY PRODUCE LOCAL AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR
FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY
THROUGH WEDNESDAY. SOME OF THE STORMS COULD PRODUCE SEVERE WEATHER
EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 19, 3:23 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 S CHEYENNE            41.10N 104.79W
06/19/2008  E0.50 INCH       LARAMIE            WY   PUBLIC

            SOUTH GREELEY HWY NEA RACE TRACK

&&
Local storm report, Jun 19, 3:23 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 S CHEYENNE            41.10N 104.79W
06/19/2008  E0.50 INCH       LARAMIE            WY   PUBLIC

            SOUTH GREELEY HWY NEAR RACE TRACK

&&
Special weather statement, Jun 19, 5:04 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT THU JUN 19 2008

NEZ055-200215-
CHEYENNE-
INCLUDING THE CITY OF...SIDNEY
604 PM MDT THU JUN 19 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN CHEYENNE COUNTY...

A STRONG THUNDERSTORM LOCATED 15 MILES SOUTHWEST OF SIDNEY WILL
CONTINUE TO MOVE EAST AT 20 MPH THROUGH 730 PM. THIS THUNDERSTORM
IS EXPECTED TO REMAIN SOUTH OF INTERSTATE 80 AND THE CITY OF SIDNEY.
THIS THUNDERSTORM IS EXPECTED TO AFFECT THE COMMUNITY OF LORENZO
BY 630 PM. PEA TO MARBLE SIZED HAIL...HEAVY RAIN...AND WIND GUSTS
TO 50 MPH CAN BE EXPECTED WITH THIS THUNDERSTORM.

HAHN
Special weather statement, Jun 19, 5:06 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
606 PM MDT THU JUN 19 2008

NEZ055-200115-
CHEYENNE-
INCLUDING THE CITY OF...SIDNEY
606 PM MDT THU JUN 19 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN CHEYENNE COUNTY...

A STRONG THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF SIDNEY WILL
CONTINUE TO MOVE EAST AT 20 MPH THROUGH 730 PM. THIS THUNDERSTORM
IS EXPECTED TO REMAIN SOUTH OF INTERSTATE 80 AND THE CITY OF SIDNEY.
THIS THUNDERSTORM IS EXPECTED TO AFFECT THE COMMUNITY OF LORENZO
THROUGH 615 PM. PEA TO MARBLE SIZED HAIL...HEAVY RAIN...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED WITH THIS THUNDERSTORM.

HAHN
Local storm report, Jun 19, 5:27 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
627 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             LORENZO                 41.03N 103.05W
06/19/2008  M1.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

            SMALL HAIL FOR 10 MIN THEN GOLFBALL

0616 PM     HAIL             BRIDGEPORT              41.67N 103.10W
06/19/2008  E0.50 INCH       MORRILL            NE   LAW ENFORCEMENT

            LASTED ABOUT 5 MIN

&&
Local storm report, Jun 19, 5:44 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 NE SCOTTSBLUFF        41.90N 103.62W
06/19/2008  E0.88 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

0640 PM     HAIL             5 NE SCOTTSBLUFF        41.92N 103.59W
06/19/2008  M0.88 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

The radar

The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
June 19, 5:50 PM MST to 6:00 PM MST
Where
Goshen County, 2 mi E of Lingle to 5 mi E of Lingle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.130, -104.311

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95627.